Alert archive / South Carolina / Small Craft Advisories in 2021

Small Craft Advisory 58, NWS Charleston, SC

September 20, 2021

NWS Charleston, SC issued this small craft advisory at Sep 20, 2021, 8:56 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2021, 8:56 AM EDT (12:56 UTC)
Expired
Sep 20, 2021, 10:22 PM EDT
In force
13 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

127 
WHUS72 KCHS 201256
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
856 AM EDT Mon Sep 20 2021

AMZ330-350-352-202100-
/O.NEW.KCHS.SC.Y.0058.210920T1256Z-210921T0000Z/
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
856 AM EDT Mon Sep 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt and seas 3
  to 5 ft.

* WHERE...South Santee River SC to Savannah GA out 20 NM, and 
  Charleston Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
608 
WHUS72 KCHS 202346
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
746 PM EDT Mon Sep 20 2021

AMZ330-350-352-210300-
/O.EXT.KCHS.SC.Y.0058.000000T0000Z-210921T0300Z/
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
746 PM EDT Mon Sep 20 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southeast winds 10 to 15 kt with gusts to 25 kt and seas
  3 to 5 ft.

* WHERE...South Santee River SC to Savannah GA out 20 NM, and 
  Charleston Harbor.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
926 
WHUS72 KCHS 210222
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1022 PM EDT Mon Sep 20 2021

AMZ330-350-352-210330-
/O.CAN.KCHS.SC.Y.0058.000000T0000Z-210921T0300Z/
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
1022 PM EDT Mon Sep 20 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Sep 20, 7:30 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 20, 7:30 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
730 AM EDT Mon Sep 20 2021

...RISK FOR HEAVY RAIN AND FLASH FLOODING THROUGH WEDNESDAY...

.SYNOPSIS...
A wet weather pattern will prevail into the middle of the week.
A cold front will move through the area Wednesday night into
early Thursday, followed by drier high pressure prevailing
through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As sunrise approaches, a band of moderate to locally heavy
rainfall has developed offshore of Beaufort, Colleton and far
southern Charleston Counties. This band ended up being slightly
more north and what was expected earlier. Minor adjustments
where made to hourly pops through late morning per latest high-
res data. The rest of the forecast is on track.

Today: Deep tropical moisture will continue to be drawn
northward across Southeast South Carolina and Southeast Georgia
as the region remains pinned between H5 troughing over the
lower Mississippi Valley and a large mid-level anticyclone
centered over the Northeast United States. PWATs are forecast to
surge as high as 2.25-2.35" through the day with some of the
higher resolution moisture fields supporting values as high as
2.50-2.65" at times in pockets of heavier rainfall. These
values are rather impressive for Meteorological Fall. Early
morning radar data from KCLX show a band of showers with
isolated tstms organizing just offshore which will propagate
inland and expand in area as sfc-850 hPa moisture convergence
intensifies ahead of a pronounced northwest-southeast oriented
850-700 hPa confluence zone. This region of mid-level confluence
is expected to sharpen and become more oriented west-east later
today as a strong mid-level vorticity center pushes through
later this afternoon. This should gradually push the band of
showers/tstms more northward with time, possibly pushing into
the Charleston Tri-County by mid afternoon. Elevated PWATs,
weak to moderate instability and increasing forcing for assent
will likely support locally heavy rainfall with 1-hr and 3-hr
rainfall rates potentially become excessive. A Flash Flood Watch
has been posted for areas roughly along/east of I-95, including
both Charleston and Savannah Metro areas, which will encompass
the morning high tide. While most of the rain will likely remain
south of Downtown Charleston for this morning's high tide,
given shallow salt water flooding will likely be occurring
during high tide with a tide level of 7.1-7.3 ft MLLW expected,
any locally heavy downpours traverse the peninsula will cause
additional flooding problems.

Highs will be highly dependent on the duration and position of
convection. Based on how convection is expected to evolve, the
coolest conditions look to occur across southern South Carolina
and possibly into northern portions of Southeast Georgia. Highs
may only top out in the upper 70s/near 80 in this region while
mid 80s look possible closer to Santee River and lower 80s for
areas south of I-16.

Tonight: A band of heavy showers with isolated tstms could be
across the Charleston Tri-County area by early evening with a
secondary area of showers/tstm taking shape across Southeast
Georgia near the Altamaha River. What is worrisome here is that
there is a potential for heavy rainfall to occur in Downtown
Charleston with the elevated evening high tide, where minor-
moderate saltwater flooding is likely. This will enhanced the
risk for flash flooding along the coast, but especially in
Downtown Charleston. Overnight the band of showers/tstms that
will move across Southeast Georgia this evening is expected to
intensify as it crosses the Savannah River in response to a
secondary shortwave that ejects northeast out of the H5 trough
positioned well to the west. This shortwave is timed to cross
Southeast South Carolina during the early morning Tuesday as
PWATs and surface-based instability values continue to rise
from off the Atlantic. As the band moves northeast, it is
forecast to both slow down and become more oriented north-south
over south coastal South Carolina and into the Charleston Tri-
County area as the mean steering flow become more parallel to
the convection. This could bring a period of prolonged moderate
to heavy rain and will likely increase the flash flood threat,
especially along/east of a Walterboro-Beaufort line, including
the Charleston Metro Area. This convection should linger beyond
6 AM Tuesday given current high-res guidance trends and the
Flash Flood Watch may need to be extended into the day Tuesday
at least for Southeast South Carolina. Lows will range lower 70s
inland to the upper 70s at the beaches.

Total QPF through 6 AM Tuesday will average 2-4 inches with
localized amounts in excess of 6 inches possible. The corridor
from Savannah Metro to the Charleston Metro look to take the
bunt of the heaviest rain during this time.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday: Aloft, the axis of a broad ridge near the East Coast will
gradually shift further offshore as a high amplitude trough
traverses the Central United States and Midwest. At the sfc, high
pressure extending south along the East Coast and into the Carolinas
will continue to drive a moist onshore flow across the local area,
supporting PWATs up to 2.25-2.50 inches. Guidance continues to
signal the potential for widespread showers through at least morning
hours with the bulk of heavy showers and/or thunderstorms occurring
across southeast South Carolina where moisture convergence is
enhanced by a coastal trough slowly shifting north across the
Carolinas during the morning through the afternoon. Additional
shower/thunderstorm development should extend south along the I-95
corridor in southeast Georgia during peak diurnal heating and as sfc
winds gradually veer to the south, but precip duration should be
over a shorter period as the bulk of mid-lvl forcing and the coastal
trough continue north late day and overnight. Given the setup,
additional rainfall amounts of 1-2 inches are possible, highest
across the Tri-County Area. Although convective activity is expected
to remain sub-severe, heavy downpours could produce areas of minor
flooding and/or potentially flash flooding, particularly during the
first half of day closer to the coast should the bulk of rains occur
around the morning high tide. Should trends become even more
apparent, a Flash Flood Watch could need to be extended into late
morning hours across parts of the area. By the evening, enhanced
moisture convergence and forcing should become more focused north of
the area, resulting in less precip coverage from south to north as
the night progresses.

In regards to overall temps, extensive cloud cover and precip should
limit highs to the lower 80s for much of the area. However,
overnight lows should remain somewhat mild (low-mid 70s) with a
light southerly wind is in place.

Wednesday and Thursday: High pressure extending south along the East
Coast is expected to weaken considerably in advance of a mid-lvl
trough shifting across the Midwest toward the Northeast and Mid-
Atlantic region. Scattered to numerous showers are possible by late
Wednesday morning with a moist onshore flow in place and the area
remaining warm-sectored well in advance of a cold front approaching
the region. Guidance insists a modest amount of instability to
develop across the local area during the afternoon as sfc temps
approach the low-mid 80s, suggesting the potential of numerous to
widespread showers and thunderstorms developing across parts of the
area as the mid-lvl trough briefly takes on a negative tilt while
advancing across the western Carolinas, then north of the region.
However, the timing of stronger forcing associated with the arriving
sfc cold front Wednesday night and fairly unimpressive wind fields
during maximum instability suggests the overall severe weather
threat to remain limited. Given the setup, some stronger
thunderstorms are possible late Wednesday into early evening, but an
isolated severe thunderstorm or two can also not be ruled out.
Regardless, convective activity could produce heavy downpours while
PWAT values around 2.0 inches remain across the area ahead of fropa.
Expect the bulk of precip to quickly shift offshore with the front
early Thursday as dry and cooler high pressure spreads across the
area behind the departing front offshore. Highs will be noticeably
cooler, generally ranging in the upper 70s to around 80 Thursday
afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
High pressure will extend across the region behind a cold front well
offshore, favoring a considerably drier and cooler period of weather
across the Southeast this weekend. In general, highs will range in
the upper 70s-lower 80s while lows average between the mid-upper 50s
well inland to mid 60s near the coast. A slight warm-up is
anticipated early next week as another large mid-lvl trough advances
across the East Conus. However, the pattern remains dry while sfc
high pressure remains across the Southeast United States.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
KCHS/KJZI: Light rain will spread in from the south this
morning with the potential for more vigorous convection
impacting the terminal by late afternoon into the evening hours.
Another cluster of storms could move in from the south after 6z
and persist through the end of the 12z TAF period. VFR cigs
will gradually lower to MVFR after 19z which will persist
through the night. There is a chance for IFR cigs early Tuesday,
but this will be dependent on how much convection will be
around. No mention of IFR cigs will be included for the 12z TAF
package. Vsbys could be as low as 2-3SM in the pockets of
heavier rain.

KSAV: Showers to the south of the terminal at sunrise are
expected to expand in coverage later this morning and into the
early afternoon. After 20z, the bulk of the shower activity may
push north of the terminal, but additional showers are expected
to push in from the south and southwest by early evening. Most
of the rain should end by 06z, but with moist conditions
continuing, there will be a pretty decent shot of IFR cigs.

Extended Aviation Outlook: Periods of flight restrictions are
likely at all terminals Tuesday due to showers and thunderstorms
across the region. Additional rounds of flight restrictions are
possible Wednesday afternoon and night as a cold front advances
across the region with more showers/thunderstorms. VFR
conditions should then prevail at all terminals after daybreak
Thursday and persist into the weekend.

&&

.MARINE...
Today: A tight pressure gradient over the South Carolina waters
will support east winds 15-20 kt today with 10-15 kt over the
Georgia waters. There is a concern that wind gusts could reach
25 kt at times from Edisto beach north including Charleston
Harbor as low-level jetting increases, but as showers/tstms
increase in coverage, this may help to mitigate this. Opted to
hold off on raising a Small Craft Advisory, but it will need to
be reconsidered with later updates this morning. Seas will build
to 3-5 ft with 2-4 ft over the Georgia nearshore leg. Periods of
showers with isolated-scattered tstms will prevail which could
drop vsby 1 NM or less at times.

Tonight: Winds will begin to diminish and veer with time with
speeds averaging 10-15 kt by daybreak Tuesday. The risk for
showers/tstms will persist with rain still locally heavy at
times with vsby 1 NM or less.

Tuesday through Saturday: High pressure will extend south along the
East Coast Tuesday while a coastal trough shifts north of the area
well in advance of a cold front approaching the region late
Wednesday into early Thursday. Given the setup, the pressure
gradient will initially favor 10-15 kt easterly winds across local
waters and seas averaging between 2-4 ft. Winds should then veer
more south Wednesday before a cold front shifts through the region
Wednesday evening into early Thursday. Strong cold air advection in
wake of the front could push northerly winds upwards to 15-20 kt and
build seas up to 4-6 ft, leading to a window of Small Craft
Advisories across local waters Thursday night into Friday.
Conditions should then improve across all waters Saturday as high
pressure prevails across the region.

Rip Currents: Although well energy is diminishing, the
combination of elevated onshore winds, building seas and
astronomical influences will yield another moderate risk for rip
currents through this evening. Conditions will lower enough by
Tuesday for a low rip current risk.

&&

.TIDES/COASTAL FLOODING...
Tides are expected to peak 7.1 to 7.3 ft MLLW in Charleston
Harbor this morning based on current tidal departures. A Coastal
Flood Advisory has been posted 7-10 AM for Charleston and
Coastal Colleton Counties.

A risk for coastal flooding for Colleton and Charleston Counties will
persist into Tuesday, possibly reaching moderate thresholds for
this evening's high tide. There are no concerns for coastal
flooding for the Georgia and far southern South Carolina coast
based on trends at Fort Pulaski.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight for GAZ101-116>119-
     138>141.
SC...Flash Flood Watch through late tonight for SCZ042>045-047>052.
     Coastal Flood Advisory until 10 AM EDT this morning for SCZ049-
     050.
MARINE...None.

&&
Hazardous weather outlook, Sep 20, 4:46 AM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
446 AM EDT Mon Sep 20 2021

SCZ049-050-210900-
Coastal Colleton-Charleston-
446 AM EDT Mon Sep 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Coastal Flooding: Minor coastal flooding will be possible with the
high tides through mid week. Coastal Flood Advisories could be
needed.

Flooding: Pockets of heavy rainfall could occur across much of
southeast South Carolina Tuesday through Wednesday. Minor flooding
of low-lying and poor drainage areas could occur. The risk for flash
flooding could increase if heavy rainfall falls during already
elevated high tides.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ101-116-118-138-140-SCZ042>045-047-052-210900-
Effingham-Inland Bryan-Inland Chatham-Inland Liberty-Inland McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Tidal Berkeley-
446 AM EDT Mon Sep 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding: Pockets of heavy rainfall could occur across much of
southeast South Carolina and southeast Georgia Tuesday through
Wednesday. Minor flooding of low-lying and poor drainage areas could
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-100-114-115-137-SCZ040-210900-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Long-Allendale-
446 AM EDT Mon Sep 20 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding: Pockets of heavy rainfall could occur across much of
southeast South Carolina and southeast Georgia Tuesday through
Wednesday. Minor flooding of low-lying and poor drainage areas could
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-210900-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
446 AM EDT Mon Sep 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding: Pockets of heavy rainfall could occur across much of
southeast South Carolina and southeast Georgia Tuesday through
Wednesday. Minor flooding of low-lying and poor drainage areas could
occur. For the coastal areas, the risk for flash flooding could
increase if heavy rainfall falls during already elevated high tides.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-210900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
446 AM EDT Mon Sep 20 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:50 AM EDTCoastal Flood AdvisoryCHS7 hr
Sep 20, 3:16 AM EDTFlash Flood WatchCHSBerkeley, Colleton, Dorchester, Hampton36 hr
Sep 20, 5:48 AM EDTAreal Flood AdvisoryCHSBeaufort, Charleston, Colleton, Jasper117 min
Sep 20, 7:37 AM EDTAreal Flood AdvisoryCHSBeaufort, Charleston, Colleton113 min
Sep 20, 1:30 PM EDTSpecial Marine WarningCHS2 hr
Sep 20, 3:31 PM EDTSpecial Marine WarningCHS119 min
Sep 20, 3:34 PM EDTCoastal Flood AdvisoryCHS7 hr
Sep 20, 6:40 PM EDTAreal Flood AdvisoryCHSBeaufort, Jasper3 hr
Sep 20, 7:53 PM EDTAreal Flood AdvisoryCHSChatham4 hr

Nearby

Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.